Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds Casesgastroenterology-hepatology-and-nutrition

Paeds Cases · gastroenterology-hepatology-and-nutrition

Acute liver failure: Case

Clinical case of a sixteen-year-old girl with an acetaminophen overdose presenting with acute liver failure, covering the resuscitation, empirical N-acetylcysteine, the dynamic trajectory of the international normalised ratio, and the decision to avoid or pursue transplantation.

intensive care long case3 min readVerification in progress

Target exams

RACP DCEMRCPCH ClinicalRCPSC Pediatrics
On this page
Study tools

Target exams

RACP DCEMRCPCH ClinicalRCPSC Pediatrics
Prompt
A 16-year-old girl is brought to the emergency department 48 hours after an intentional acetaminophen overdose of approximately 25 grams. She is jaundiced, nauseated, and has right upper quadrant discomfort. Her international normalised ratio is 6.1, her alanine transaminase is 8200 units per litre, her creatinine is 180 micromoles per litre, her arterial pH is 7.26, and her acetaminophen level is below the treatment line of the Rumack-Matthew nomogram. She is encephalopathic at grade two, drowsy but rousable.

This girl presents severe acetaminophen-induced acute liver failure at 48 hours after a large intentional overdose. The international normalised ratio of 6.1, the markedly elevated transaminases, the grade two encephalopathy, the renal dysfunction, and the arterial pH of 7.26 confirm advanced hepatic failure with multiorgan involvement. The acetaminophen level being below the treatment line reflects the 48-hour interval but does not alter the management, because N-acetylcysteine is given regardless of the level once hepatotoxicity is established. [1]

Clinical findings

The pattern is unequivocally that of severe acetaminophen-induced acute liver failure at the peak of the hepatotoxic phase, which typically occurs around 72 hours after ingestion. The international normalised ratio of 6.1 reflects profound loss of hepatic synthetic function, the transaminases in the thousands indicate massive hepatocyte necrosis, and the falling arterial pH of 7.26 signals accumulating lactate and failing clearance, a grave prognostic sign. The grade two encephalopathy confirms that the failing liver is no longer clearing ammonia, and the renal dysfunction signals emerging multiorgan failure. [1]

The differential at presentation included other causes of acute liver failure, but the history of a large intentional acetaminophen overdose 48 hours earlier makes the diagnosis clear. The psychosocial context is essential: an intentional overdose in an adolescent requires parallel psychiatric assessment alongside the medical management, because the underlying self-harm behaviour determines the long-term outcome as much as the hepatic recovery. [1]

Paediatrics Fellowship Pro

Continue reading

You have read the opening of this case. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References3ShowHide
  1. [1]Squires JE, Alonso EM, Ibrahim SH, et al North American Society for Pediatric Gastroenterology, Hepatology, and Nutrition Position Paper on the Diagnosis and Management of Pediatric Acute Liver Failure J Pediatr Gastroenterol Nutr, 2022.PMID 34347674
  2. [2]Lee WM, Hynan LS, Rossaro L, et al Intravenous N-acetylcysteine improves transplant-free survival in early stage non-acetaminophen acute liver failure Gastroenterology, 2009.PMID 19524577
  3. [3]Sorensen LG, Neighbors K, Hardison RM, et al Health Related Quality of Life and Neurocognitive Outcomes in the First Year after Pediatric Acute Liver Failure J Pediatr, 2018.PMID 29551316
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousAcute gastroenteritis and infectious diarrhoea — structured clinical encountergastroenterology-hepatology-and-nutritionNextAcute vomiting in infants and children: Casegastroenterology-hepatology-and-nutrition